Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse in the Emergency Department. Mr. Johnson, a 45-year-old man with a history of hypertension (on hydrochlorothiazide), arrives via wheelchair. He is holding his right foot off the ground, his face contorted in pain. He states, "My big toe feels like it's on fire! It woke me up at 3 AM."
Nursing Intervention Strategy:1. Assessment: Perform a focused assessment on the affected joint. Use the OPQRST mnemonic (Onset, Provocation, Quality, Radiation, Severity, Time) for pain. Inspect for classic signs: erythema, swelling, shiny skin over the joint. Palpate gently for warmth and extreme tenderness. Assess vital signs (low-grade fever may be present). Review history for risk factors (medications, diet, alcohol, kidney disease).2. Nursing Diagnosis: Acute Pain related to inflammation and crystal deposition in the joint.3. Planning & Implementation:• Pain Management: Administer prescribed NSAID (e.g., indomethacin) or colchicine promptly. Assess pain before and after using a pain scale.• Joint Protection:
Elevate the affected extremity on pillows.
Use a bed cradle to keep linens off the painful joint.
Encourage absolute rest of the joint; advise non-weight bearing.• Hydration: Encourage oral fluid intake (2-3 L/day if not contraindicated) to promote renal excretion of uric acid and prevent urate stone formation.• Patient Education: Teach about trigger avoidance (alcohol, purine-rich foods), medication adherence for prophylaxis, and the importance of not initiating allopurinol during an acute flare.4. Evaluation: Monitor for decreased pain intensity, reduced swelling and redness, and improved ability to move the joint without pain.
Patient Safety and Precautions:• Key Point! Colchicine can cause gastrointestinal side effects (nausea, vomiting, diarrhea). Monitor for toxicity, especially in older adults or those with renal/hepatic impairment.• NSAIDs: Assess for GI upset and bleeding risk. Use with caution in clients with renal impairment or peptic ulcer disease.• Ensure the client understands that urate-lowering therapy (allopurinol) is for long-term prevention, not acute treatment. Starting it during a flare can worsen symptoms.
Nursing Procedure & Medication Flow
Administering Colchicine for Acute Gout:1. Verify order and client identity.2. Assess baseline pain level, joint appearance, and renal/liver function labs if available.3. Administer oral dose as prescribed (typical acute regimen: 1.2 mg initially, then 0.6 mg one hour later).4. Monitor closely for GI distress. Diarrhea is a sign of toxicity; report immediately.5. Educate: "This medication helps stop the inflammation. You may feel some stomach upset. Stop taking it and call your doctor if you have severe diarrhea or vomiting."
A Word from Your Senior Nurse
"In the hustle of the ED, a patient with gout might just seem like 'another painful toe.' But remember, that excruciating pain is real and debilitating. Your quick, knowledgeable assessment and empathetic, effective pain management can make a world of difference. Understanding the 'why' behind the sudden nocturnal attack and the fiery inflammation helps you provide targeted care and credible education. This holistic approach – from the bed cradle to the medication teaching – is what transforms a task into true nursing care. Keep connecting those patho dots!"